Pennsylvania, 2009

Flash Flood in Pennsylvania, May 23, 2009

May 23, 2009 · NWS PHI · 1 event in 1 county or zone

A thunderstorm with torrential downpours formed along the warm frontal boundary in Berks County during the evening of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A thunderstorm with torrential downpours formed along the warm frontal boundary in Berks County during the evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 8:31 PM EST, 29 minutes earlier.

Area forecast discussion, May 23, 8:31 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
931 PM EDT SAT MAY 23 2009

.SYNOPSIS...
A WEAK FRONT ACROSS THE FORECAST AREA WILL MOVE NORTH AS A WARM
FRONT TONIGHT. A COLD FRONT OVER THE GREAT LAKES WILL MOVE SLOWLY
SOUTHEAST AND START PASSING THROUGH THE FORECAST AREA ON SUNDAY AND
CLEAR SOUTHERN DELAWARE ON MONDAY. THIS FRONT WILL STALL MONDAY
NIGHT NEAR VIRGINIA BEFORE IT TOO STARTS MOVING BACK AS A WARM FRONT
TUESDAY INTO WEDNESDAY. A COLD FRONT SHOULD THEN MOVE THROUGH THE
MIDDLE ATLANTIC STATES LATE THURSDAY OR FRIDAY. HIGH PRESSURE SHOULD
THEN START BUILDING INTO THE REGION FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE LINGERING FRONTAL SYSTEM HAS FIRED SOME SHOWERS AND
THUNDERSTORMS THROUGH THE EVENING AND EVEN NOW AFTER SUNSET, THEY
ARE STILL DEVELOPING OVER BERKS COUNTY. LIGHTNING ACTIVITY IS HIGH
WITH THE THUNDERSTORMS AND STRIKE COUNTS OF 50 OR SO IN A 5 MINUTE
PERIOD PRESENTLY OVER ERN BERKS COUNTY. A DECENT SOUTHERLY FLOW
OF MILD AND HUMID AIR CONTINUES OVER SOUTHERN PA. THIS AIR IS
RISING OVER THE HILLY TERRAIN OF PA AND CAUSING THE ACTIVITY TO
CONTINUE. THERE IS LITTLE IF ANY UPPER DYNAMICS PROMOTING THE
ACTIVITY, SO NO SVR WEATHER IS EXPECTED OVERNIGHT. THE 18Z RUN OF
THE WRF SHOWS ACTIVITY CONTINUING ACROSS BERKS COUNTY AND THE
LEHIGH VALLEY OVERNIGHT, SO CHC POPS HAVE BEEN RETAINED FROM
EARLIER AND EXTENDED INTO THE OVERNIGHT.

AN AREA OF FOG PERSISTS OFF THE NORTHERN NJ SHORE AREAS, SO IT
ALSO HAS BEEN LEFT IN THERE WITH THE UPDATE. ZONES/AFM/PFM ALREADY
ISSUED.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
THE APPROACHING COLD FRONT ON SUNDAY SHOULD PROVIDE A TRIGGERING
MECHANISM FOR FURTHER CONVECTION. UNLIKE TODAY IT APPEARS THAT
THE THERMODYNAMICS AND KINEMATICS SHOULD BE BETTER ALIGNED. THE
OVERALL ENVIRONMENTAL WINDS ARE FCST TO BE WEAKER, BUT THE NORTHERN
PART OF OUR CWA WILL BE CLOSER TO THE EXIT REGION OF THE H250 JET
AND ALSO IN AN AREA OF POSITIVE MID LVL QVEC CONVERGENCE.  A COUPLE
OF WEAK SHORT WAVES ARE FCST TO MOVE THRU THIS REGION. OVERALL THERE
APPEARS ENOUGH OF A TRIGGERING SUPPORT. THE QUESTION REMAINS WHETHER
OR NOT THE 2000J OF FCST CAPE CAN THRIVE IN A RELATIVELY WEAK
SHEARED ENVIRONMENT AND FCST MID LVL LAPSE RATES THAT ARE PATHETIC.
THE ONE FAVORABLE FEATURE IS THAT THE FCST DROP OF THETA E WITH
HEIGHT IS ABOUT 20C AND THAT IS WITHIN THE PULSE SVR TSRA RANGE.
ALSO USING 20KT AS THE EFFECTIVE CUT OFF OF SHEAR FOR SVR VS NON SVR
DOES PLACE THE NORTHERN PART OF OUR CWA BARELY WITHIN RANGE. AGREE
WITH THE SEE TEXT APPROACH THAT SPC HAS ISSUED FOR DAY2

UPSHOT WE WILL UP POPS TO LIKELY ACROSS THE NORTHERN PART OF OUR CWA
WHERE ALL OF THESE PARAMETERS GET STACKED AND IS ALSO COINCIDENTAL
WITH THE FCST 850MB THETA E RIDGE ON BOTH THE GFS AND WRF-NMM.
BECAUSE OF ANY OTHER SUPPORT FEATURES WE HAVE SCALED BACK THE
MENTION OF TSRA MORE AND MORE TO THE SOUTH. WE HAVE TRIED TO INCLUDE
SOME OF THE ONGOING RESEARCH WORK BY DR PAUL CROFT ABOUT INITIATIVES
TO CONVECTION IN W OR NW FLOW IN JUNE (OK ITS STILL MAY). THIS
FAVORS OUR HIGHER TERRAIN LOCATIONS AND CONVERSELY THE FLOW WOULD
NOT TAKE IT INTO THE SOUTHERN PART OF OUR CWA DURING THE DAY ON
SUNDAY. MOS GUIDANCE HAS BEEN A BIT LOW WITH MAX TEMPS AND WE WILL
BE GOING ABOVE THEM ON SUNDAY.

FOR SUNDAY NIGHT AND MONDAY COULD SEE A PCPN SHAFT ZONE THAT
INCLUDES PART OF THE LOCAL PHL METRO AREA. THE SERIES OF SHORT WAVES
ARE FCST TO REMAIN NORTH SO THE SOUTHWARD EXTENT OF PCPN WILL DEPEND
UPON HOW ORGANIZED THE CONVECTION CAN GET GOING DURING THE DAY ON
SUNDAY. AS IT IS WE TRIED TO CONVEY A MORE EWD THAN SWD SAG OF
HIGHEST PCPN CHCS FOR SUNDAY NIGHT. ON MONDAY THE LATEST MODEL
GUIDANCE IS SHOWING IT TOO STABLE FOR THUNDER ALTHOUGH SOME
UNDER-RUNNING SHRAS MIGHT OCCUR TO THE NORTH OF THE SHALLOWING COLD
FRONT. WE KEPT THE MENTION OF THUNDER IN FOR NOW TO SEE IF THIS
TREND CONTINUES. WE KEPT A LITTLE NORTHWARD LEE-WAY OF PCPN CHANCES
INTO THE PHL METRO PENDING THE FRONTAL MOVEMENT, BUT THERE IS ENOUGH
OF MODEL CONSENSUS AND TREND TO REMOVE POPS FAR N. GOING TO
COMPROMISE BTWN THE MOS DATASETS FOR MINS AND MAX TEMPS SUN NGT AND
MON. THE GFS IS OFTEN TOO FAST EVEN IF ITS INITIALIZATION IS GOOD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UNSETTLED WEATHER REMAINS THE KEY FOR THIS OUTLOOK PERIOD. EMERGING
FROM A RELATIVELY DRY PATTERN, WE WILL BE GETTING WET AGAIN. AN
OVERRUNNING RAIN APPEARS LIKELY FOR TUESDAY INTO EARLY WEDNESDAY. AS
A WARM FRONT WILL START LIFTING TOWARD OUR CWA AND HIGH PRESSURE
SLIDES OFF OF NEW ENGLAND. RIGHT NOW CONVECTIVE PARAMETERS ARE NOT
FAVORING ANY THUNDER AS THIS WARM FRONT LIFTS NORTHWARD. WEDNESDAY
AND WEDNESDAY NIGHT SHOULD FEATURE A NORTH TO SOUTH POP GRADIENT AS
THE FRONTAL BOUNDARY IS EXPECTED TO LIFT NORTH INTO NEW ENGLAND WITH
OUR LOWEST CHANCES IN DELMARVA. THERE IS DECENT MODEL CONSENSUS FOR
THURSDAY TO BE THE CENTERPIECE OF THE NEXT ENHANCED CHANCE FOR
PRECIPITATION AND DEPENDING UPON THE COLD FRONTAL POSITION COULD BE
QUITE CONVECTIVELY ACTIVE. AS AN EXAMPLE SOME GFS RUNS HAVE FCST
LIFTED INDICES OF -8C. FRIDAY WILL DEPEND UPON HOW QUICKLY THE FRONT
MOVES THROUGH OUR CWA, WE ARE CURRENTLY OPTING FOR THE SLOWER ECMWF
SOLUTION AND NEXT SATURDAY AS OF NOW APPEARS DRY.

TUESDAY COULD BE RELATIVELY CHILLY BY LATE MAY STANDARDS, BUT AS WE
EMERGE IN THE WARM SECTOR, WEDNESDAY AND ESPECIALLY THURSDAY HAVE
THE POTENTIAL TO BE WARMER THAN THE 00Z GFS MOS GUIDANCE HAD. WE
MIGHT BE IN ANOTHER DIURNAL PATTERN WHERE 00Z GFS MOS IS TOO LOW,
BUT 12Z MOS APPEARS MORE REPRESENTATIVE. OPTING FOR THE SLOWER
SOLUTION WE ARE WARMER THAN GFS MOS FOR FRIDAY AND THEN DID NOT
STRAY MUCH FROM GFS MOS GUIDANCE SATURDAY.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

ONCE THE THUNDERSTORM ACTIVITY MOVES BY KABE SHORTLY, SKIES SHOULD
IMPROVE TO PARTLY CLOUDY CONDITIONS. AREAS OF FOG MAY DEVELOP OVER
KRDG, KABE AND KMIV OVERNIGHT WITH MVFR POSSIBLE. MORE SHOWERS AND
SCATTERED THUNDERSTORMS SHOULD DEVELOP IN THE HEAT OF THE DAY
SUNDAY WITH THE BETTER CHANCES ARRIVING AFTER 18Z OR SO.

OUTLOOK...
A COLD FRONT APPROACHING FROM THE NORTHWEST IS FORECAST TO TOUCH OFF
SCATTERED TO SHOWERS AND THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT.
THE ACTIVITY COULD BE JUST ABOUT ANYTIME SUNDAY IN OUR NORTHERN
AREAS, BUT SHOULD NOT REACH SOUTHERN SECTIONS UNTIL LATER IN THE DAY.
THE FRONT IS EXPECTED TO CROSS OUR AREA SUNDAY NIGHT, DROPPING
FURTHER SOUTH ON MONDAY. THIS WILL LIKELY SUPPRESS ANY CONVECTION
TO OUR SOUTHERN SECTIONS, AND POSSIBLY PUSH IT EVEN FARTHER TO OUR
SOUTH AND OUT OF OUR AREA FOR A PERIOD OF TIME. BUT FOR TUESDAY INTO
WEDNESDAY THERE COULD BE A MORE PROLONGED RAIN AS A WARM FRONT MOVES
OVER THE REGION. RESTRICTIONS TO CIGS AND VSBYS ARE LIKELY DURING
THIS TIME PERIOD.

&&

.MARINE...
AREAS OF FOG WILL CONTINUE TO AFFECT THE WATERS ADJACENT TO OCEAN
AND MONMOUTH COUNTIES OF NJ. COMPUTER MODELS CONTINUE TO INDICATE
THAT A STALLED FRONT ACROSS THE AREA WILL BEGIN TO PUSH BACK
NORTH LATER TONIGHT. THIS WILL ONCE AGAIN SWING WINDS BACK AROUND
TO A SOUTHERLY DIRECTION AND SHOULD PUSH THE FOG BANK BACK OFF THE
COAST AND OUT TO SEA. WITH RELATIVELY LIGHT WINDS AND SMALL SEAS,
THE HOLIDAY WEEKEND CONTINUES TO BE A GOOD ONE FOR THE BOATING
COMMUNITY. THESE CONDITIONS SHOULD CONTINUE INTO SUNDAY. A COLD
FRONT APPROACHING FROM THE NORTHWEST WILL BRING THE THREAT OF
SHOWERS/TSTMS SUNDAY AFTERNOON INTO SUNDAY NIGHT. THE THREAT WILL
BE INCREASING FROM NORTH TO SOUTH. SOUTHERN SECTIONS MAY NOT SEE
ANY SHOWER/TSTM ACTIVITY UNTIL THE EVENING HOURS OR, POSSIBLY,
SUNDAY NIGHT. THE FRONT IS EXPECTED TO DROP JUST TO OUR SOUTH ON
MONDAY. THERE STILL COULD BE SOME SHOWERS/TSTMS FOR OUR FAR
SOUTHERN AREAS, BUT MOST AREAS SHOULD BE PRECIPITATION FREE. THE
FRONT IS THEN EXPECTED TO MOVE BACK ACROSS OUR WATERS AS A WARM
FRONT LATE TUESDAY OR TUESDAY NIGHT, CAUSING WINDS TO BECOME
SOUTHERLY ONCE AGAIN. A STRONG COLD FRONT IS THEN FORECAST TO
CROSS OUR AREA THURSDAY NIGHT OR EARLY FRIDAY. WINDS AND/OR SEAS
COULD REACH SMALL CRAFT ADVISORY CRITERIA LATE TUESDAY INTO
THURSDAY NIGHT OR FRIDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI
NEAR TERM...OHARA
SHORT TERM...GIGI
LONG TERM...GIGI
AVIATION...OHARA/RPW
MARINE...RPW/OHARA
Hazardous weather outlook, May 23, 3:51 AM EST, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 AM EDT SAT MAY 23 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-240900-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
451 AM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-DEZ004-240900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
DELAWARE BEACHES-
451 AM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN DELAWARE AND DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 5:30 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 PM EDT SAT MAY 23 2009

NJZ013-014-020-026-240130-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
INCLUDING THE CITIES OF...FREEHOLD...SANDY HOOK...JACKSON...
LONG BEACH ISLAND
630 PM EDT SAT MAY 23 2009

...DENSE FOG BANK ON THE NORTHERN COASTAL WATERS OF NEW JERSEY...

A DENSE FOG BANK REMAINED OVER THE NORTHERN COASTAL WATERS OF NEW
JERSEY EARLY THIS EVENING.  AT 620 PM, THE DENSE FOG WAS AFFECTING
THE WATERS OFF THE COAST FROM AROUND SEASIDE HEIGHTS UP TO SANDY
HOOK, AS WELL AS ADJACENT COASTAL COMMUNITIES.  THE FOG BANK WILL
CONTINUE TO DRIFT NORTHWARD DURING THE EVENING, WITH IMPROVING
CONDITIONS WORKING THEIR WAY UP FROM THE SOUTH.

THE FOG MAY REDUCE THE VISIBILITY TO NEAR ZERO AT TIMES.

IOVINO
Local storm report, May 23, 6:06 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
706 PM EDT SAT MAY 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     LIGHTNING        BATH                    40.73N 75.39W
05/23/2009                   NORTHAMPTON        PA   NEWSPAPER

            SEVERAL STRUCTURE FIRES IN BATH AND MOORE TOWNSHIP DUE TO
            LIGHTNING.

0430 PM     HAIL             2 NNE LEHIGH UNIVERSITY 40.63N 75.37W
05/23/2009  M1.00 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

            QUARTER SIZE HAIL IN BETHLEHEM TOWNSHIP.

0437 PM     HAIL             2 WNW WILSON            40.70N 75.28W
05/23/2009  M0.75 INCH       NORTHAMPTON        PA   PUBLIC

            PENNY SIZE HAIL REPORTED BY A METEOROLOGIST IN PALMER
            TOWNSHIP.

0447 PM     HAIL             PHILLIPSBURG            40.69N 75.18W
05/23/2009  M1.00 INCH       WARREN             NJ   TRAINED SPOTTER

            QUARTER SIZE HAIL.

0452 PM     HAIL             ALPHA                   40.66N 75.16W
05/23/2009  M0.75 INCH       WARREN             NJ   TRAINED SPOTTER

            PENNY SIZE HAIL IN ALPHA.

&&
Special weather statement, May 23, 7:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
811 PM EDT SAT MAY 23 2009

PAZ060-061-240115-
BERKS-LEHIGH-
INCLUDING THE CITIES OF...READING...ALLENTOWN
811 PM EDT SAT MAY 23 2009

...STRONG THUNDERSTORMS TO AFFECT PARTS OF BERKS COUNTY AND LEHIGH
COUNTY...

AT 810 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS OVER NORTHERN BERKS COUNTY BETWEEN BERNVILLE, HAMBURG
AND KUTZTOWN.  THE THUNDERSTORMS WERE MOVING NORTHEAST AROUND 10
MPH, AND THEY SHOULD AFFECT THE NORTH CENTRAL AND NORTHEASTERN PARTS
OF BERKS COUNTY AND THE WESTERN PART OF LEHIGH COUNTY BEFORE 900 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS, AND IT WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES.  DO NOT SEEK
SHELTER UNDER A TREE WHEN LIGHTNING THREATENS.  MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

IOVINO
Special weather statement, May 23, 7:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 PM EDT SAT MAY 23 2009

PAZ060>062-240145-
BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...READING...ALLENTOWN...BETHLEHEM...
EASTON
841 PM EDT SAT MAY 23 2009

...STRONG THUNDERSTORMS TO AFFECT PARTS OF BERKS...LEHIGH AND
NORTHAMPTON COUNTIES...

AT 840 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS OVER NORTHEASTERN BERKS COUNTY AND LEHIGH COUNTY.
THE THUNDERSTORMS WERE MOVING NORTHEAST AROUND 10 MPH, AND THEY
SHOULD CONTINUE TO AFFECT NORTHEASTERN BERKS COUNTY AND THE LEHIGH
VALLEY UNTIL AT LEAST 930 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS, AND IT WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES.  DO NOT SEEK
SHELTER UNDER A TREE WHEN LIGHTNING THREATENS.  MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

IOVINO
Special weather statement, May 23, 8:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
918 PM EDT SAT MAY 23 2009

PAZ060-240230-
BERKS-
INCLUDING THE CITY OF...READING
918 PM EDT SAT MAY 23 2009

...ADDITIONAL STRONG THUNDERSTORMS DEVELOPING OVER BERKS COUNTY...

AT 915 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING OVER WESTERN AND SOUTHERN BERKS COUNTY.
THE THUNDERSTORMS WERE STRENGTHENING WHILE MOVING TO THE NORTHEAST
AROUND 10 MPH.

ANOTHER LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER THE
NORTHEASTERN PART OF THE COUNTY.  THE LINE OF STORMS WAS CONTINUING
TO SHOW SIGNS OF WEAKENING.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS, AND IT WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES.  DO NOT SEEK
SHELTER UNDER A TREE WHEN LIGHTNING THREATENS.  MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

IOVINO
Local storm report, May 23, 8:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
925 PM EDT SAT MAY 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     LIGHTNING        BATH                    40.73N 75.39W
05/23/2009                   NORTHAMPTON        PA   NEWSPAPER

            SEVERAL STRUCTURE FIRES IN BATH AND MOORE TOWNSHIP DUE TO
            LIGHTNING.

0430 PM     HAIL             2 NNE LEHIGH UNIVERSITY 40.63N 75.37W
05/23/2009  M1.00 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

            QUARTER SIZE HAIL IN BETHLEHEM TOWNSHIP.

0437 PM     HAIL             2 WNW WILSON            40.70N 75.28W
05/23/2009  M0.75 INCH       NORTHAMPTON        PA   PUBLIC

            PENNY SIZE HAIL REPORTED BY A METEOROLOGIST IN PALMER
            TOWNSHIP.

0447 PM     HAIL             PHILLIPSBURG            40.69N 75.18W
05/23/2009  M1.00 INCH       WARREN             NJ   TRAINED SPOTTER

            QUARTER SIZE HAIL.

0452 PM     HAIL             ALPHA                   40.66N 75.16W
05/23/2009  M0.75 INCH       WARREN             NJ   TRAINED SPOTTER

            PENNY SIZE HAIL IN ALPHA.

0855 PM     LIGHTNING        2 E TOPTON              40.50N 75.66W
05/23/2009                   BERKS              PA   TRAINED SPOTTER

            HOUSE STRUCK BY LIGHTNING IN MERTZTOWN.

&&

The radar

The Philadelphia radar (KDIX), 137 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Berks

When
May 23, 9:00 PM EST to 11:00 PM EST
Where
Berks County, 1.38 mi N of Moselem Spgs to 0.87 mi E of Kirbyville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.500, -75.850

Thunderstorms with heavy downpours caused flooding in and around Richmond Township in Berks County. Roads were flooded and closed in the area. Doppler Radar storm total estimates reached between 2.5 and 3.0 inches, most of which fell within one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168934.